It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-24-2007, 02:03 PM   #1
Junior Member
(female)
 
Join Date: Feb 2007
Location: Arizona
Posts: 27
Judy Anne HB User
Question Could thyroid meds make you itch?

I'm new here and looked through the earlier messages for information on this but didn't find any.

I've been taking levothyroxin for a couple of months and after I got new blood tests my T3 was low so my dr added cytomel. I've been on that for about 3 weeks.

I felt a bigger improvement with the cytomel. I am more alert and less leaden and achey. But for the last week I've had itching all over my body and was gradually get worse.

I don't want to give up on cytomel as it does make me feel so much better so with my doctor's permission I am going to drop down to 5mcg instead of 10. I'm hoping the itching will go away and their will still be enough cytomel to keep the improvements.

I'm wondering if the itching is a sign that I'm allergic to the medicine or if it is just a phase I have to go through while adjusting to the new medicine.

Judy Anne

 
Old 02-24-2007, 02:56 PM   #2
Senior Veteran
(female)
 
Join Date: Aug 2006
Location: U.S.A.
Posts: 731
ErinBeth HB User
Re: Could thyroid meds make you itch?

My handout lists itching as a possible reaction to levothyroxine and a reason to call a healthcare provider immediately.

That said, I had severe itching (primarily my legs) soon after I started treatment. It was probably caused by the healing process during treatment (a diuretic combo) for venous insufficiency, a condition not caused by the thyroid disorder but often seen accompanying it. I did contact my doctor and he prescribed an ointment which resolved the itching after about three applications.

The hypothyroid condition itself can cause dry, flaky skin. That alone caused me some itchiness before my skin began to return to its previously oily state.

I included that info to assure you ... although you should probably let your doctor know ... itching can be caused by factors other than a reaction to the meds.

Last edited by ErinBeth; 02-25-2007 at 02:44 PM. Reason: typo

 
Sponsors Lightbulb
   
Old 02-25-2007, 01:53 AM   #3
Senior Veteran
(female)
 
Join Date: Apr 2006
Location: oswestry england
Posts: 1,614
pursie HB User
Re: Could thyroid meds make you itch?

hi yes i agree with eb as i had this with hypothyroidism and it wa s like my skin was crawling i think it did get better slowly after thre meds love from pursiexxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxx xxxxxxxx

 
Old 02-25-2007, 01:07 PM   #4
Senior Veteran
(female)
 
Join Date: Apr 2005
Posts: 609
Red Maple HB UserRed Maple HB User
Re: Could thyroid meds make you itch?

One of the rare symptoms of thryoid disorders is uticaria, or common hives. I have experienced unexplained hives a few times in my life and have always seen my dermatologist. He puts me on a course of prednisone for a few days, and everything clears up, it has reoccured again several years later. I always just thought I had gotten into something that I was allergic to. But since I was diagnosed with thyroid disease 4 years ago, I am wondering now if that wasn't an early symptom of my thyroid hormone being "off-balance" and my thryoid disorder just wasn't diagnosed yet. I have not had a problem with hives/itching since I have been treated for my thyroid problems. Of course there is no way to positively tell if it was an allergy or if my thryoid hormones not being at the right place was the cause. I just find it curious and thought I would pass my experience on to you.

 
Old 02-25-2007, 02:04 PM   #5
Junior Member
(female)
 
Join Date: Feb 2007
Location: Arizona
Posts: 27
Judy Anne HB User
Smile Re: Could thyroid meds make you itch?

Thanks everyone for the information you have shared. I'm hoping that it's just temporary as I feel so much better since I went on the T3.

I did talk to my doctor and she is having me take just half ot the cytomel to see if that helps.

 
Old 02-27-2007, 05:42 AM   #6
Member
(female)
 
Join Date: Dec 2004
Posts: 56
Jane in England HB User
Re: Could thyroid meds make you itch?

Hi

Before I was diagnosed in 2000 as being hypo (TSH of 65.5) I NEVER had problems with itchy skin. So for me itchy skin was NOT a sympton of an under active thyroid. After about 6 months of being on Thyroxine my GP upped my daily amount to 125mg (as I was still slightly outside the range) and after a few weeks of being on this my skin began to itch and also feel quite 'sore'. I started to think that the meds were making my skin bad and spoke to my GP about this. To cut a long story short, we cut my meds to 112.5mg a day (it meant using a pill cutter - cos pills in England are only available in 25mg, 50 mrg or 100mg !!! doh!!!) but on 112.5 a day I felt absolutely brilliant - the best I had ever done (TSH was then 1.4). And NO itchy skin any more !! So yes I would say Thyroxine (or other Thyroid meds) can definitely make some people's skin itchy!

Hope this helps.
Jane

 
Old 03-21-2007, 06:16 PM   #7
Junior Member
(female)
 
Join Date: Jul 2005
Posts: 33
bttrfly71 HB User
Re: Could thyroid meds make you itch?

Hi All,
I always have some random unidentifiable itching....I always thought it was soap, fabric softener, even the water I shower in...I learned though that the meds we take have dyes in them...especially synthroid. My brand new Endo said that sometimes we are allergic to them.....he said that Synthroid has a white one that is dye free so if you can ladder them to get your dose it might help. I don't know what is the case for Levoxyl...I do know they come in blue and different colors....so....

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Opthamologist-Thyroid Eye Disease AlexaIn2006 Thyroid Disorders 23 10-27-2011 08:27 PM
Could this be herpes? hanolith Herpes 3 11-27-2007 01:56 PM
Could i be allergic to salt on my arms catlady123 Endocrine Disorders 13 05-18-2007 12:22 PM
"Itchy" Thyroid Anyone? misswells Thyroid Disorders 3 03-31-2007 08:04 AM
Cause of thyroid nodules --> homeopathic doctor cougars Thyroid Disorders 23 02-20-2007 10:18 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (666), midwest1 (618), FinnMaid (302), Reece (220), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), Bran'sNana (44), ladybud (41)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (771), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 01:05 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!